Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 23, NWS Shreveport, LA

March 4, 2004Bossier Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 4, 2004, 7:13 PM CST for Bossier Parish, Louisiana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 4, 2004, 7:13 PM CST (01:13 UTC)
Expired
Mar 4, 2004, 8:15 PM CST
In force
62 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Bossier Parish, LA

The radar

The Shreveport radar (KSHV), 30 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 4, 3:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.2 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2004-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2004-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

207 
WUUS54 KSHV 050113
SVRSHV
LAC015-050215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
711 PM CST THU MAR 4 2004

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOSSIER PARISH IN NORTHWEST LOUISIANA
  THIS INCLUDES THE CITIES OF...BOSSIER CITY...BENTON

* UNTIL 815 PM CST

* AT 709 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 23
  MILES SOUTHWEST OF BOSSIER CITY...OR ABOUT 14 MILES SOUTHWEST OF
  SHREVEPORT...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOSSIER CITY BY 735 PM CST
  BENTON BY 745 PM CST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  BOSSIER PARISH IN NORTHWEST LOUISIANA
UNTIL 815 PM CST.

LAT...LON 3272 9352 3262 9351 3248 9368 3252 9372
          3264 9375 3267 9378 3289 9363

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 2:30 PM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Mar 4, 2:30 PM CST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CST THU MAR 4 2004

.DISCUSSION...

REGIONAL RADARS SHOW AN INTENSE SQUALL LINE MOVING THROUGH THE
DALLAS METROPLEX TOWARD THE AREA.  OUR AFTERNOON SURFACE ANALYSIS
INDICATE TEMPS ACROSS AREA HAVE BEEN SLOW TO WARM UP...BUT A DRY
SLOT OUT AHEAD OF THE UPPER LOW SHOULD HELP TEMPS A LITTLE DURING
THE REMAINDER OF THE AFTERNOON. SEE PREVIOUS DISCUSSION FOR THIS
AFTERNOON/S SEVERE WEATHER SOUNDING ANALYSIS.

MODELS HAVE CONTINUED TO ERROR IN TRACKING THIS UPPER LOW THE LAST
24 HOURS...AS IT HAS CONTINUED TO TAKE A MORE SOUTHERN TRACK FROM
THE PREVIOUS FORECAST.  SPEED OF THE LOW HAS ALSO BEEN OFF BY THE
MODELS...BUT THEY ALL HAVE ADJUSTED SOME BY SLOWING IT DOWN. CURRENT
POSITION OF THE LOW IS JUST SOUTH OF EL PASO...WITH THE MODELS
FORECASTING IT MOVING IT INTO NORTHERN KANSAS BY MIDNIGHT TONIGHT.

SHOWERS AND THUNDERSTORMS ARE COMING...AND THE POTENTIAL FOR SEVERE
WEATHER LOOKS PROMISING.  THE ESTIMATED SQUALL LINE POSITION IS
CURRENTLY NEAR A CLARKSVILLE...TYLER LINE BY 430 PM.  THEN SLOWING
DOWN AND REACHING THE LOUISIANA AND ARKANSAS BORDERS OF TEXAS BY 700
PM.  AFTER THIS THINGS REALLY SLOW DOWN AND THE MODELS DO NOT HAVE
PRECIPITATION EXITING NORTH CENTRAL LOUISIANA UNTIL FRIDAY
AFTERNOON.  AS A RESULT HEAVY RAIN WILL SET UP ACROSS...NORTHERN
LOUISIANA...SOUTHERN ARKANSAS...AND DEEP EAST TEXAS TONIGHT...THUS I
WILL ISSUE A FLOOD WATCH TO COINCIDE WITH THIS FORECAST.  LATEST MCD
INDICATES A TORNADO WATCH IS MOST LIKELY ON THE WAY FROM SPC...AS
STORMS ARE HOLDING THEIR INTENSITY AS THEY CONTINUE MARCH TOWARD THE
AREA.

THINGS CLEAR OUT TOMORROW WITH DRY WEATHER THROUGH THE REST OF THE
SHORT TERM AND EXTENDED FORECAST PACKAGE. WILL STAY CLOSE TO GFS
MINS...THEN BALANCE BETWEEN GFS AND MOS ON MAXES.  SORRY ABOUT NOT
DISCUSSING MODELS IN MORE DETAIL...BUT SEVERE WEATHER IS IMMINENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  60  70  48  68 / 100  50  0    0
MLU  64  69  50  67 / 100  60  20   0
TXK  56  68  46  66 / 100  30  0    0
TYR  56  72  46  68 /  60  20  0    0
LFK  60  71  48  70 / 100  50  0    0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLOOD WATCH TONIGHT FOR MUCH OF SOUTHERN ARKANSAS EAST OF A
LINE FROM TEXARKANA TO HOPE.
LA...FLOOD WATCH TONIGHT FOR ALL LOUISIANA ZONES.
OK...NONE.
TX...FLOOD WATCH TONIGHT FOR THE DEEP EAST TEXAS LAKES AREA.

&&

ELEVEN
Hazardous weather outlook, Mar 4, 12:00 PM CST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST THU MAR 4 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-051200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST THU MAR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY ACROSS
EXTREME NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST
ARKANSAS...GENERALLY WEST OF A LINE FROM TEXARKANA ARKANSAS TO TYLER
TEXAS.  THE REST OF THE AREA WILL BE IN A SLIGHT RISK.

A SQUALL LINE PRODUCING SHOWERS AND STRONG THUNDERSTORMS WILL MOVE
INTO NORTHEAST TEXAS BY 500 PM...TRACKING EASTWARD ACROSS MUCH OF
THE AREA DURING THE LATE AFTERNOON AND EVENING.  THESE STORMS WILL
BE CAPABLE OF PRODUCING STRONG DAMAGING WINDS...LARGE HAIL...AND
VERY HEAVY RAINFALL. ISOLATED TORNADOES CAN NOT BE RULED OUT AS
WELL. THUS THE MEDIA...EMERGENCY MANAGERS...SKYWARN NETWORKS...AND
STORM SPOTTERS SHOULD REMAIN ALERT FOR LATER STATEMENTS AND POSSIBLE
WARNINGS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SHOWERS AND A FEW THUNDERSTORMS WILL BE IN PROGRESS MAINLY OVER
THE EASTERN PORTIONS OF NORTHCENTRAL LOUISIANA FRIDAY MORNING...BUT
WILL GRADUALLY PUSH EAST OF THE AREA DURING THE DAY AS DRIER AIR
IS FILTERED INTO THE REGION FROM THE WEST. HOWEVER...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...WILL LIKELY BE REQUIRED THIS AFTERNOON AND EVENING ACROSS
NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND
NORTHERN LOUISIANA.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 6:58 PM CSTSevere Thunderstorm WarningSHVCaddo62 min
Mar 4, 8:11 PM CSTSevere Thunderstorm WarningSHVWebster64 min
Mar 4, 8:17 PM CSTSevere Thunderstorm WarningSHVClaiborne58 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.